Heavy Snow, Franklin
- When
- January 11, 5:00 AM EST to 11:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.415, -85.060 (the zone’s center; the record gives no point)
Brookville received 5 inches of snowfall.
Low pressure in the lower Mississippi Valley developed during the evening of Monday, January 10th and tracked into the Ohio Valley overnight. Early on Tuesday this low strengthened as it crossed the region into the Mid Atlantic.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Low pressure in the lower Mississippi Valley developed during the evening of Monday, January 10th and tracked into the Ohio Valley overnight. Early on Tuesday this low strengthened as it crossed the region into the Mid Atlantic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 11, 4:09 AM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
409 AM EST TUE JAN 11 2011
.SYNOPSIS...
LOW PRESSURE OVER THE LOWER OHIO VALLEY WILL TRACK INTO CENTRAL
OHIO THIS AFTERNOON...AND INTO THE LOWER GREAT LAKES TONIGHT. A
BROAD UPPER TROUGH WILL REMAIN STRETCHED ACROSS MUCH OF THE
CENTRAL AND EASTERN UNITED STATES THROUGH THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AREA OF SNOW HAS BEEN HOLDING TOGETHER AND EVEN INCREASING
SLIGHTLY IN COVERAGE AS IT TRACKS ACROSS THE MID MISSISSIPPI
VALLEY EARLY THIS MORNING. THIS SNOW STILL APPEARS ON TRACK TO
PRODUCE WIDESPREAD ACCUMULATING SNOW ACROSS MUCH OF THE OHIO
VALLEY TODAY AS SFC LOW CURRENTLY NEAR PADUCAH TRACKS INTO THE
MIAMI VALLEY AND CENTRAL OHIO THIS AFTERNOON. EXPECT A GENERAL
3-5 INCH SNOWFALL NEAR AND NORTH OF THE LOW TRACK.
BIG QUESTION IS HOW MUCH SNOW WILL ACCUMULATE JUST SOUTH OF THE
LOW TRACK...WHERE A WINTER STORM WARNING IS CURRENTLY IN EFFECT
THANKS TO LOWER CRITERIA IN THIS PART OF THE CWA. TYPICALLY DONT
EXPECT SIGNIFICANT SNOW ACCUMULATIONS SOUTH OF A SFC LOW...AND
LOOKING UPSTREAM...THIS APPEARS TO STILL BE THE CASE. THIS THROWS
A LOT OF UNEASINESS IN KEEPING THE WARNING UP...AND WE SERIOUSLY
CONSIDERED DOWNGRADING THE WARNING TO AN ADVISORY...ESPECIALLY
GIVEN QPF FIELDS FROM LATEST MODEL RUNS ONLY IN THE 0.1-0.2 RANGE
ACROSS THE WARNING AREA. HOWEVER...TO DROP A WARNING RIGHT AT THE
ONSET OF PRECIP REQUIRES HIGH CONFIDENCE THAT WARNING CRITERIA
WILL NOT BE MET...AND CONFIDENCE IS NOT QUITE THIS HIGH FOR A FEW
REASONS.
FIRST...VERTICAL LIFT WILL BE RATHER DEEP...AND WILL BE
MAXIMIZED RIGHT IN THE MAX DENDRITIC GROWTH REGION AROUND 700 HPA.
COMBINED WITH SFC TEMPS IN THE MID 20S...THIS WILL EASILY FAVOR
SNOW TO LIQUID RATIOS OF 15:1 AS SEEN UPSTREAM ACROSS KS/MO/IL.
COULD EVEN SEE SLIGHTLY HIGHER THAN THIS...WITH COBB TECHNIQUE
HINTING AT RATIOS IN EXCESS OF 20:1.
SECOND...EVEN THOUGH SFC LOW IS TRACKING THROUGH THE HEART OF THE
CWA...THIS IS NOT YOUR TYPICAL SFC CYCLONE WITH MAX LIFT ARISING
FROM ISENTROPIC UPGLIDE AND DEFORMATION/FRONTOGENESIS NORTH OF THE
LOW TRACK. INSTEAD...DEEP LIFT PROFILE IS DUE TO THE PHASING OF
UPPER LIFT INVOF OF STRENGTHENING UPPER JET AND STRONG MID LEVEL
VORT MAX...AND MODEST LOW LEVEL CONVERGENCE INVOF SURFACE LOW AND
STRENGTHENING LOW-LEVEL WIND FIELD. WHILE OMEGA FROM THIS PHASING
WILL BE MAXIMIZED NEAR AND NORTH OF THE SFC LOW...ALL MODELS
INDICATE THESE PARAMETERS WILL ALSO YIELD MODEST LIFT TO THE SOUTH
OF THE LOW AS WELL...ESPECIALLY WITH THE LOW LEVEL WIND FIELD
BEING MAXIMIZED ACROSS THE SOUTHERN CWA.
FINALLY...EVEN THOUGH MAX IMPACTS FROM THE SNOW WILL OCCUR
BETWEEN PEAK RUSH HOUR PERIODS...THERE IS THE POTENTIAL FOR SOME
BLOWING AND DRIFTING OF SNOW THIS AFTERNOON AND EVENING AS
ISENTROPIC DOWNGLIDE AND STRENGTHENING 850 HPA WINDS SHOULD
TRANSLATE TO GUSTS IN THE 20-30 KT RANGE. TO SUM UP...WHILE
CONFIDENCE IS NOT HIGH THAT WE WILL SEE WIDESPREAD 4 INCH AMOUNTS
IN THE CURRENT WARNING AREA...IT IS NOT LOW ENOUGH TO DROP THE
WARNING EITHER. LOWERED SNOW AMOUNTS BY ABOUT AN INCH ACROSS ALL
OF THE CWA WHICH BRINGS 12-HOUR AMOUNTS INTO THE 2-4 INCH RANGE
FOR THE WARNING AREA. THIS TECHNICALLY DOESNT MEET WARNING
CRITERIA...BUT WILL CITE PUBLIC IMPACT FROM DRIFTING SNOW LATER
TODAY TO JUSTIFY KEEPING THE WARNING GOING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
BULK OF SNOW WILL BE EXITING TO THE NORTHEAST OF THE CWA THIS
EVENING AS SFC LOW PUSHES INTO NORTHWEST PA AND ENERGY BEGINS TO
GET TRANSFERRED TO DEEPENING COASTAL LOW. HOWEVER...SIGNIFICANT
LOW LEVEL MOISTURE WILL LINGER ACROSS MUCH OF THE REGION
TONIGHT AND WEDNESDAY. THIS SHOULD MAKE IT EASY TO SQUEEZE OUT
OCCASIONAL SNOW SHOWERS...ESPECIALLY WITH SOME LINGERING LOW-LEVEL
CONVERGENCE ACROSS THE CENTRAL AND EASTERN CWA.
SNOW SHOWERS ARE EXPECTED TO TAPER OFF WEDS EVENING WITH DRY
CONDITIONS FOR THURSDAY. TRENDED CLOSE TO A GUIDANCE/SREF BLEND
FOR TEMPS THROUGH THE PERIOD.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE BUILDS E THURSDAY NIGHT AND WORKS ACROSS THE REGION
ON FRIDAY.
EXTENDED MODELS HAVE COME INTO BETTER AGREEMENT WITH THE LOW THAT
SWINGS ACROSS THE LAKES ON SATURDAY. MAJORITY OF MODELS TAKE THE LOW
ACROSS LAKE HURON. THIS KEEPS THE BEST PCPN N OF THE AREA. WENT WITH
CHC POPS N AND DRY IN NRN KY.
MODELS THEN DROP A SECONDARY H5 S/W IN SATURDAY NIGHT INTO SUNDAY.
THIS CAUSES THE CDFNT TO STALL ACROSS THE REGION SAT NGT AND FOR AN
AREA OF SNOW TO SWING ACROSS THE OH VLY SUNDAY.
MODELS DIVERGE FOR MONDAY. GFS/DGEX KEEP THE FNT WORKING SWD...WHILE
THE ECMWF FORMS ANOTHER WAVE ON THE FNT. THIS KEEPS A BAND OF
HEAVIER PCPN IN KY AND WV...WHICH BLEEDS BACK INTO THE FA. LEANED
TOWARDS THE GFS SOLUTION.
WENT CLOSE TO HPC NUMBERS FOR HIGHS THURSDAY. AS HIGH BUILDS IN THU
NGT..EXPECT SKIES TO CLEAR. WITH ADDITIONAL FRESH SNOW WENT BELOW
MOS AND HPC NUMBERS...SINGLE DIGITS FOR LOWS. HPC VALUES LOOK GOOD
FOR SAT INTO SAT NGT...BUT WENT COOLER THAN MOS AND HPC WITH THE
PCPN WORKING ACROSS SUN.
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
WEAK SURFACE LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY WILL
TRACK EAST ALONG THE OHIO RIVER AND SLOWLY STRENGTHEN THROUGH THE
TAF PERIOD. VFR CONDITIONS CURRENTLY ACROSS THE AREA BUT PCPN IS
TRYING TO FILL IN BACK TO OUR WEST. AS LOW APPROACHES...EXPECT
CIGS TO FALL QUICKLY TO IFR TOWARD DAYBREAK ACROSS THE WEST AND
THROUGH MID MORNING IN THE EAST. THIS WILL BE ACCOMPANIED BY A
PERIOD OF OCCASIONAL HEAVIER SNOW THAT WILL LIKELY REDUCE VSBYS
TO LIFR AT TIMES FROM MID TO LATE MORNING IN THE WEST AND INTO
THIS AFTERNOON ACROSS THE NORTHEAST. AS LOW MOVES OFF TO THE
EAST...SNOW SHOULD TAPER OFF TO SCATTERED SNOW SHOWERS FROM LATE
AFTERNOON INTO THIS EVENING. PLENTY OF LOW LEVEL MOISTURE LINGERS
THOUGH SO ONLY EXPECT A SLIGHT IMPROVEMENT IN CIGS TO POSSIBLE
MVFR TOWARD THE END OF THE PERIOD.
OUTLOOK...MVFR CEILINGS WILL LIKELY CONTINUE WEDNESDAY INTO
THURSDAY WITH PERIODS OF MVFR/IFR VISIBILITY POSSIBLE IN SCATTERED
SNOW SHOWERS. MVFR CEILINGS AND VISIBILITIES POSSIBLE AGAIN ON
SATURDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR OHZ026-
034-035-042>046-051>056-060>062-081-082-088.
WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR OHZ063>065-
070>074-077>080.
KY...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR KYZ089-
090-094>100.
WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR KYZ091>093.
IN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR INZ050-
058-059.
WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR INZ066-
073>075-080.
&&
SYNOPSIS...HAWBLITZEL
NEAR TERM...HAWBLITZEL
SHORT TERM...HAWBLITZEL
LONG TERM...SITES
AVIATION...JGLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 451 AM EST TUE JAN 11 2011 INZ050-058-059-KYZ089-090-094>100-OHZ026-034-035-042>046-051>056- 060>062-081-082-088-121000- WAYNE-FAYETTE IN-UNION IN-CARROLL-GALLATIN-OWEN-GRANT-PENDLETON- BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY- LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH- LICKING-PREBLE-MONTGOMERY-GREENE-ADAMS-PIKE-SCIOTO- 451 AM EST TUE JAN 11 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ066-073>075-080-KYZ091>093-OHZ063>065-070>074-077>080-121000- FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-BOONE-KENTON-CAMPBELL- FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- HAMILTON-CLERMONT-BROWN-HIGHLAND- 451 AM EST TUE JAN 11 2011 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 winter weather, 2 heavy snow. Local standard time, as filed.
Brookville received 5 inches of snowfall.
Six and a half inches of snow was measured in Holton. The observer located 4 miles northeast of Osgood measured 5.1 inches.
Three and a half inches of snow was measured in Aurora.
The observer 7 miles south southeast of Connersville measured 4.5 inches of snow.
The coop observer 4 miles north of Richmond and a spotter in Greens Fork measured 4.5 inches of snow. A spotter in Centerville and a cocorahs observer 1 mile southeast of Richmond measured 4 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280191, 280192, 280193, 280201, 280202.